Kansas, 2021

Winter Storm and Winter Weather in Kansas, April 20, 2021

April 20, 2021 · NWS DDC · 13 events in 8 counties and zones

Late season snow event with a strong Arctic front that pushed through the CWA with an upper level trough extending across the northern half of southwestern Kansas. Snow amounts ranged from 1-7 inches, more farther north along the Hwy 96 and I-70 corridors.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Late season snow event with a strong Arctic front that pushed through the CWA with an upper level trough extending across the northern half of southwestern Kansas. Snow amounts ranged from 1-7 inches, more farther north along the Hwy 96 and I-70 corridors. Winter weather advisories were issued for much of the area to include the highest amounts recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 19, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1144 PM CDT Mon Apr 19 2021

...Updated aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 317 PM CDT Mon Apr 19 2021

Skies will become mostly cloudy as cold air advection continues to
build across western Kansas. Scattered snow showers are expected
to move into the area around midnight but quickly move out by
sunrise tomorrow. A few inches of accumulation is expected along
the I-70 corridor with lesser amounts as you head farther south.
Cloudiness decreased tomorrow with mostly clear skies expected in
the afternoon. As for temperatures, lows tonight look to range
from the low 20s across west central Kansas to around 30 degrees
across south central Kansas. Highs tomorrow only look to reach
into the mid 40s to around 50 degrees.

.LONG TERM...(Tuesday night through Monday)
Issued at 317 PM CDT Mon Apr 19 2021

Partly to mostly cloudy skies are expected through Thursday as mid
level moisture and lift is found over western Kansas. A weak
disturbance will move through the area Thursday bringing a chance
of precipitation to central Kansas. A stronger disturbance is then
progged to move through the area Friday into this weekend which
looks to bring a better chance of precipitation to western Kansas.
As for temperatures, highs look to only reach into the 50s
Wednesday and Thursday with 60s to around 70 degrees Friday and
Saturday. 70s to around 80 degrees will be possible Sunday into
the early part of next week. Lows look to once again dip into the
mid to upper 20s Wednesday morning then in the 30s Thursday and
Friday morning. 40s are then expected this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Apr 19 2021

A band of frontogenetically forced light to moderate snow will
spread east across the central and southwest Kansas terminals
through the overnight hours. MVFR to IFR cigs are expected along
with visibilities generally in the 1-3 mile range but less than a
mile in heavier snow bands. The greatest visibility impacts should
be around Hays. The snow band will be exiting the area toward
sunrise with some lingering flurries possible. Cigs should improve
to VFR by mid/late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  26  46  27  51 /  80  10   0   0
GCK  25  45  27  49 /  80  10   0   0
EHA  25  47  28  54 /  40  10  10   0
LBL  25  48  27  53 /  40  10   0   0
HYS  27  45  24  51 / 100  10   0   0
P28  32  50  30  55 /  60  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Tuesday night through Wednesday morning
for KSZ030-031-043>046-061>066-074>081-084>090.

Winter Weather Advisory until 10 AM CDT Tuesday for KSZ030-031-
045-046-065-066.

Freeze Warning until 10 AM CDT /9 AM MDT/ Tuesday for KSZ043-044-
061>064-074>081-084>090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Gerard
Hazardous weather outlook, Apr 19, 3:59 AM CST, 20 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
459 AM CDT Mon Apr 19 2021

KSZ030-031-043>046-061>066-074>081-084>090-201000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
459 AM CDT Mon Apr 19 2021 /359 AM MDT Mon Apr 19 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A strong cold front will move south across western Kansas today. Winds
could gust to over 40 mph for an hour or two behind the front,
especiallyover far southwest Kansas. This could cause a brief
period of near critical fire weather conditions

Light snow or rain changing to snow is expected to develop tonight.
Snowfall amounts could be as much as 2-3 inches over central Kansas
with lesser amounts farther south and southwest. Most snow accumulations
will be on elevated or grassy areas. Freezing temperatures are expected
over all of the area late tonight. See the latest Winter Weather Advisory
and Freeze Warning for more details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Freeze: Extreme risk
* Freezing rain: Limited risk
* Snow: Elevated risk* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Snow will be ending across central Kansas early Tuesday morning.
Freezing temperatures will be possible again late Tuesday night
and early Wednesday morning. See the latest Freeze Watch for more
information.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Ellis

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Seven inches of snow was measured on the south side of Hays.

Winter Storm, Ellis

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Snowfall of 6.75 was observed at a location 5 miles north of Hays.

Winter Storm, Ellis

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Snowfall of 6.24 was observed at a location 2.5 ENE of Walker.

Winter Weather, Hodgeman

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Hodgeman forecast zone
Reported by
COOP Observer
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Snowfall of 4.6 inches was observed at a location 8N Jetmore.

Winter Weather, Finney

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 4.0 inches was observed at Holcomb.

Winter Weather, Finney

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 4.0 inches was observed at Holcomb.

Winter Weather, Hodgeman

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Hodgeman forecast zone
Reported by
Social Media
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Snowfall of 4.0 inches was observed at a location 3 WSW Hanston.

Winter Weather, Ness

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Ness forecast zone
Reported by
Social Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Snowfall of 4.0 inches was observed at Bazine.

Winter Weather, Finney

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Finney forecast zone
Reported by
Trained Spotter
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 4.0 inches was observed in Jetmore.

Winter Weather, Pawnee

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Snowfall of 4.0 inches was observed in Rozel.

Winter Weather, Ford

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Ford forecast zone
Reported by
CoCoRaHS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 2.7 inches in north Dodge City.

Winter Weather, Gray

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snowfall of 2.0 inches in Ingalls.

Winter Weather, Scott

When
April 20, 12:00 AM CST to 10:00 AM CST
Where
Scott forecast zone
Reported by
Law Enforcement
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Snowfall of 1.0 inches was observed in Scott City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957287, 957288, 957289, 957292, 957293, 957294, 957295, 957296, 957297, 957298, 957299, 957300, 957301.